June  2020, 7(1): 83-121. doi: 10.3934/jcd.2020004

Geometrical properties of the mean-median map

School of Mathematical Sciences, Queen Mary University of London, Mile End Road, London E1 4NS, United Kingdom

Received  January 2019 Published  December 2019

We study the mean-median map as a dynamical system on the space of finite sets of piecewise-affine continuous functions with rational coefficients. We determine the structure of the limit function in the neighbourhood of a distinctive family of rational points, the local minima. By constructing a simpler map which represents the dynamics in such neighbourhoods, we extend the results of Cellarosi and Munday [2] by two orders of magnitude. Based on these computations, we conjecture that the Hausdorff dimension of the graph of the limit function of the set $ [0,x,1] $ is greater than $ 1 $.

Citation: Jonathan Hoseana, Franco Vivaldi. Geometrical properties of the mean-median map. Journal of Computational Dynamics, 2020, 7 (1) : 83-121. doi: 10.3934/jcd.2020004
References:
[1]

P. C. Allaart and K. Kawamura, The Takagi function: a survey, Real Analysis Exchange, 37 (2011), 1-54.   Google Scholar

[2]

F. Cellarosi and S. Munday, On two conjectures for M & m sequences, Journal of Difference Equations and Applications, 22 (2016), 428-440.  doi: 10.1080/10236198.2015.1102232.  Google Scholar

[3]

M. Chamberland and M. Martelli, The mean-median map, Journal of Difference Equations and Applications, 13 (2007), 577-583.  doi: 10.1080/10236190701264719.  Google Scholar

[4]

H. S. M. Coxeter, Projective Geometry, Springer, New York, 1987. Google Scholar

[5] G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, 6$^{th}$ edition, Oxford University Press, Oxford, 2008.   Google Scholar
[6]

J. Hoseana, The Mean-Median Map, MSc dissertation, Queen Mary University of London, 2015. Google Scholar

[7]

J. C. Lagarias, The Takagi function and its properties, in Functions in Number Theory and their Probabilistic Aspects (eds. K. Matsumoto, Editor in Chief, S. Akiyama, H. Nakada, H. Sugita, A. Tamagawa), RIMS Kôkyûroku Bessatsu B34, (2012), 153–189.  Google Scholar

[8]

S. Roman, Advanced Linear Algebra, 3$^{th}$ edition, Springer, California, 2007.  Google Scholar

[9]

H. L. Royden and P. M. Fitzpatrick, Real Analysis, 4$^{th}$ edition, Prentice Hall, Boston, 2010. Google Scholar

[10]

H. Schwerdtfeger, Geometry of Complex Numbers, Dover, New York, 1979.  Google Scholar

[11]

H. Schultz and R. Shiflett, M & m sequences, College Mathematics Journal, 36 (2005), 191-198.  doi: 10.2307/30044851.  Google Scholar

show all references

References:
[1]

P. C. Allaart and K. Kawamura, The Takagi function: a survey, Real Analysis Exchange, 37 (2011), 1-54.   Google Scholar

[2]

F. Cellarosi and S. Munday, On two conjectures for M & m sequences, Journal of Difference Equations and Applications, 22 (2016), 428-440.  doi: 10.1080/10236198.2015.1102232.  Google Scholar

[3]

M. Chamberland and M. Martelli, The mean-median map, Journal of Difference Equations and Applications, 13 (2007), 577-583.  doi: 10.1080/10236190701264719.  Google Scholar

[4]

H. S. M. Coxeter, Projective Geometry, Springer, New York, 1987. Google Scholar

[5] G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, 6$^{th}$ edition, Oxford University Press, Oxford, 2008.   Google Scholar
[6]

J. Hoseana, The Mean-Median Map, MSc dissertation, Queen Mary University of London, 2015. Google Scholar

[7]

J. C. Lagarias, The Takagi function and its properties, in Functions in Number Theory and their Probabilistic Aspects (eds. K. Matsumoto, Editor in Chief, S. Akiyama, H. Nakada, H. Sugita, A. Tamagawa), RIMS Kôkyûroku Bessatsu B34, (2012), 153–189.  Google Scholar

[8]

S. Roman, Advanced Linear Algebra, 3$^{th}$ edition, Springer, California, 2007.  Google Scholar

[9]

H. L. Royden and P. M. Fitzpatrick, Real Analysis, 4$^{th}$ edition, Prentice Hall, Boston, 2010. Google Scholar

[10]

H. Schwerdtfeger, Geometry of Complex Numbers, Dover, New York, 1979.  Google Scholar

[11]

H. Schultz and R. Shiflett, M & m sequences, College Mathematics Journal, 36 (2005), 191-198.  doi: 10.2307/30044851.  Google Scholar

Figure 1.  A computer-generated image of $ m(x) $ for $ x\in\left[\frac{1}{2},\frac{2}{3}\right] $. The limit function $ m $ may be reconstructed entirely from its values in this interval, due to symmetries. The local minima occur at a prominent set of rational numbers
Figure 2.  Early evolution of the bundle $ [0,x,1] $. In each picture, the red function is the current median
Figure 4.  Origin of a singularity in a regular bundle $ \Xi_n $, if $ n $ is odd ($ n = 3 $, left) and if $ n $ is even ($ n = 4 $, right). The blue and red functions are the mean and median of the bundle, respectively. The latter is singular, due to the presence of the X-point $ p $. In either case, the image function $ Y_{n+1} $ will be singular at $ p $
Figure 3.  The decay of the proportion $ P_n $ of fractions with denominator at most $ n $ in the interval $ \left[\frac{1}{2},\frac{2}{3}\right] $ which are X-points
Figure 5.  The bundle $ [0,x,1,1] $ in which the origin is an X-point of rank $ 2 $ (left) and the bundle $ \left[0,x,1,Y_4(x)\right] $, where $ Y_4(x) $ is equal to $ 1 $ for $ x\leqslant0 $ and to $ \frac{x}{2}+1 $ for $ x>0 $, in which it is an X-point of left-rank $ 2 $ and right-rank $ 1 $
Figure 6.  Construction of the homology $ \lambda $ determined by the triad $ \left[U,L;Y\right] $. Here $ U = I\lor I' $ and $ L = J\lor J' $
Figure 7.  Construction of the projective collineation $ \lambda $ near a non-monotonic X-point $ p $. The two branches $ K $ and $ K' $ of the auxiliary function of the pseudotriad do not meet on $ P $
Figure 9.  The flow chart for computing $ p_{n+1} $, $ q_{n+1} $ from $ p_n $, $ q_n $
Figure 8.  Even-to-odd iteration (left) and odd-to-even iteration (right)
Figure 10.  The transit time of $ \hat{\Xi} $ for $ x>0 $
Figure 11.  The medians $ \mathcal{M}_{\tau\left(p_n\right)-2} $ (red), $ \mathcal{M}_{\tau\left(p_n\right)-1} $ (blue), and $ \mathcal{M}_{\tau\left(p_n\right)} $ (green), showing that $ \tau\left(p_{n+r}\right) = \tau\left(p_n\right)+2 $
Figure 12.  The situation in a right-neighbourhood of an X-point $ p $ of rank $ 1 $ if the functional orbit stabilises. Theorem 5.6 first describes, in part i), the limit function in $ \left[p,\ddot{p}\right) $. If the extra condition in part ii) holds, then we can extend the description to $ \left[p,p'\right) $. The red, yellow, green, blue, and brown functions are the medians $ \mathcal{M}_{t-2} $, $ \mathcal{M}_{t-1} $, $ \mathcal{M}_{t} $, $ \mathcal{M}_{t+1} $, and $ \mathcal{M}_{t+2} $, respectively
Figure 13.  The situation in the left-tractability domain of the X-point $ \frac{2}{3} $ of rank $ 1 $ in the system $ [0,x,1] $
Figure 14.  The first five functions in the system $ [0,x,-10x+1,-10x+1] $ and their median (red)
Figure 15.  A violation of T2 on the right-hand side of the X-point $ \frac{999}{1798} $ in the system $ [0,x,1] $. The red function is the median $ \mathcal{M}_{25} $
Figure 16.  A violation of T3 on the right-hand side of the X-point $ 0 $ in the system $ \left[-5,-4,-3,Y_4(x),x,3,3\right] $, where $ Y_4 $ is defined in (52). The red function is the median $ \mathcal{M}_{9} $
Figure 19.  Least-square regression plot associated to (66)
Figure 17.  The normal form orbit of order $ 55 $ (red) and the corresponding median sequence (blue). The orbit behaves regularly up to $ n = N_{55} = 122 $, by lemma 6.1, which gives the explicit expressions for all terms up to this index. The horizontal dashed line represents the lower bound for the limit given by theorem 6.2, which is $ 740\frac{1}{2} $
Figure 18.  Plots of $ m_t $ (left) and $ \tau_t $ (right) for $ t\in\{5,7, \cdots ,95\} $ with the respective lower bounds given by theorem 6.2
Figure 20.  Log-log plot of the variation of the limit function with respect to the Farey partition versus the size of the partition. The slope of the line is approximately $ 0.86 $
[1]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[2]

Kien Trung Nguyen, Vo Nguyen Minh Hieu, Van Huy Pham. Inverse group 1-median problem on trees. Journal of Industrial & Management Optimization, 2021, 17 (1) : 221-232. doi: 10.3934/jimo.2019108

[3]

Fabian Ziltener. Note on coisotropic Floer homology and leafwise fixed points. Electronic Research Archive, , () : -. doi: 10.3934/era.2021001

[4]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020384

[5]

Jie Li, Xiangdong Ye, Tao Yu. Mean equicontinuity, complexity and applications. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 359-393. doi: 10.3934/dcds.2020167

[6]

Bing Yu, Lei Zhang. Global optimization-based dimer method for finding saddle points. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 741-753. doi: 10.3934/dcdsb.2020139

[7]

Xiaoming Wang. Upper semi-continuity of stationary statistical properties of dissipative systems. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 521-540. doi: 10.3934/dcds.2009.23.521

[8]

Pablo D. Carrasco, Túlio Vales. A symmetric Random Walk defined by the time-one map of a geodesic flow. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020390

[9]

Yanan Li, Zhijian Yang, Na Feng. Uniform attractors and their continuity for the non-autonomous Kirchhoff wave models. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021018

[10]

Sujit Kumar Samanta, Rakesh Nandi. Analysis of $GI^{[X]}/D$-$MSP/1/\infty$ queue using $RG$-factorization. Journal of Industrial & Management Optimization, 2021, 17 (2) : 549-573. doi: 10.3934/jimo.2019123

[11]

Mark F. Demers. Uniqueness and exponential mixing for the measure of maximal entropy for piecewise hyperbolic maps. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 217-256. doi: 10.3934/dcds.2020217

[12]

Meilan Cai, Maoan Han. Limit cycle bifurcations in a class of piecewise smooth cubic systems with multiple parameters. Communications on Pure & Applied Analysis, 2021, 20 (1) : 55-75. doi: 10.3934/cpaa.2020257

[13]

José Luiz Boldrini, Jonathan Bravo-Olivares, Eduardo Notte-Cuello, Marko A. Rojas-Medar. Asymptotic behavior of weak and strong solutions of the magnetohydrodynamic equations. Electronic Research Archive, 2021, 29 (1) : 1783-1801. doi: 10.3934/era.2020091

[14]

Philipp Harms. Strong convergence rates for markovian representations of fractional processes. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020367

[15]

Biyue Chen, Chunxiang Zhao, Chengkui Zhong. The global attractor for the wave equation with nonlocal strong damping. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021015

[16]

Simone Fiori. Error-based control systems on Riemannian state manifolds: Properties of the principal pushforward map associated to parallel transport. Mathematical Control & Related Fields, 2021, 11 (1) : 143-167. doi: 10.3934/mcrf.2020031

[17]

Bimal Mandal, Aditi Kar Gangopadhyay. A note on generalization of bent boolean functions. Advances in Mathematics of Communications, 2021, 15 (2) : 329-346. doi: 10.3934/amc.2020069

[18]

Andreas Koutsogiannis. Multiple ergodic averages for tempered functions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1177-1205. doi: 10.3934/dcds.2020314

[19]

Martin Kalousek, Joshua Kortum, Anja Schlömerkemper. Mathematical analysis of weak and strong solutions to an evolutionary model for magnetoviscoelasticity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 17-39. doi: 10.3934/dcdss.2020331

[20]

Huanhuan Tian, Maoan Han. Limit cycle bifurcations of piecewise smooth near-Hamiltonian systems with a switching curve. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020368

 Impact Factor: 

Metrics

  • PDF downloads (100)
  • HTML views (350)
  • Cited by (1)

Other articles
by authors

[Back to Top]